Colorado, 2018

Hail in Colorado, May 30, 2018

May 30, 2018 · NWS PUB · 1 event in 1 county or zone

A isolated severe thunderstorm spawned hail up to the size of quarters east of Black Forest during the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A isolated severe thunderstorm spawned hail up to the size of quarters east of Black Forest during the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 2:33 PM MST, 50 minutes earlier.

Area forecast discussion, May 30, 2:33 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
333 PM MDT Wed May 30 2018

.SHORT TERM...(This evening through Thursday)
Issued at 301 PM MDT Wed May 30 2018

Currently/tonight...Scattered tsra firing near the Palmer Divide and
Raton Ridge as of 20z, with some isolated weak convection further
west near the Central Mountains. Air mass along and east of the
mountains is fairly unstable, with CAPES of 1-2k J/KG across much of
the region, though pocket of slightly drier air over the far sern
plains was keeping values around 500 J/KG across Baca/Prowers
counties. For the remainder of the afternoon into the evening,
expect storms to move eastward from the mountains across the plains,
with one or two severe storms possible given modest
shear/instability. While strongest low level shear will be along the
NM border, storms currently around KTAD may encounter slightly more
stable air mass as they push east across Las Animas county, so
confidence in supercell potential this area has decreased from
earlier today. Still appears convection shifts east in KS this
evening, with storms mostly done in CO 04z-06z. Drier air and
subsidence then spread across the area by early Thu morning, with
clearing skies and seasonable min temps across the region.

Thursday...Subsidence behind departing wave and deepening southwest
flow will lead to dry/hot conditions across the area, with minimal
chances for afternoon convection. Strongest winds through Thu
afternoon will stay mainly west of the area as Pacific NW trough
deepens, though deep mixing over the mountains and interior valleys
will lead to some 25-30 kt gusts from mid afternoon into early
evening. While winds will be borderline for critical fire weather,
very low RH and dry fuels suggest Red Flag Warning is warranted for
areas from the Sangres westward, and will convert current watch to
a warning with new forecast. Winds may pick up too late for 3 hrs of
critical fire weather conditions across the nrn I-25 corridor around
Pueblo and Colorado Springs, so will hold off on any highlights
here. Max temps will climb with deep mixing and warming mid-levels,
with 80s/90s widespread at lower elevations.

.LONG TERM...(Thursday night through Wednesday)
Issued at 301 PM MDT Wed May 30 2018

Models continue to be in decent agreement through the extended
period with just modest ensemble spreads leading to slightly
higher forecast confidence.

Thursday night through Saturday...critical fire weather
conditions will subside Thursday evening has winds decrease across
the area and humidity values will begin poor overnight
recoveries. Expect dry conditions to prevail overnight with warm
overnight lows in the mid 50s.

Southwest flow will increase on Friday leading to dangerous to
extreme fire weather conditions across the whole area. Expect
winds to gust to near 45 mph across much of the region while
humidity values fall near 5 percent by late morning, and
persisting into the mid evening hours. Areas along and west of
I-25 will see the most critical conditions. Areas east of I-25,
fuels have greened up at this time, and land management has deemed
fuels non-critical at this time. That being said, any outdoor
burning is highly discouraged on Friday across the whole area. Dry
air across the region will keep any shower or thunderstorm
development from occuring through Friday night. A cold front is
forecast to drop south across the Eastern Plains Friday night into
Saturday morning as an upper level disturbances passes across the
area. This will bring a northwesterly wind shift late Friday night
into Saturday morning.

Saturday will be cooler, after seeing highs in the mid to upper
90s on Friday, lower elevations will see highs on only in the mid
80s for Saturday. Moisture out of the Desert Southwest will also
be on the increase by Saturday evening, with isolated showers and
thunderstorms possible over the mountains Saturday night.

Sunday into Monday...an upper level disturbance over Arizona will
lift northeast across Colorado on Sunday, before lifting away from
the area on Monday. This upper level disturbance will bring better
chances for showers and thunderstorms to the area, especially on
Sunday. Initial development looks over the mountains, which will
spread east across the Plains through the afternoon and overnight
hours. Lightning and small hail looks to be the primary threats at
this time. Temperatures will remain cool with generally 80s across
the region.

Tuesday and Wednesday...high pressure is forecast to build over
Texas through midweek with broad southwesterly flow aloft across
Colorado. Showers and thunderstorms will be highly dependent upon
energy embedded in the flow. Temperatures will also warm through
midweek with 90s across the Plains for highs.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 301 PM MDT Wed May 30 2018

Expect VFR conditions late this afternoon and evening, with isolated
to scattered thunderstorms moving eastward across the plains. Will
continue to carry VCTS at KCOS and KPUB until 01z-02z with erratic
gusty winds, brief VFR Cigs/MVFR Vis and localized heavy
rainfall/small hail the primary threats. Best potential will be at
KCOS. Still appears storms will stay north and east of KALS and
won't include a TS in the TAF for now. Thunderstorms should move
east of the terminals by 01-02z with activity decreasing through
late evening. VFR conditions overnight and through the day on Thu,
as redevelopment of stratus for KCOS and KPUB tonight looks unlikely
as winds aloft become more westerly. Chances for tsra on Thu will be
very low, with only an isolated weak storm possible along the
Continental Divide late in the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Thursday for COZ220-
223>225-230.

Fire Weather Watch from Friday morning through Friday evening
for COZ220>230.

&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, May 30, 10:39 AM MST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Wed May 30 2018

COZ058>089-093>099-311745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Wed May 30 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two strong to severe thunderstorms will be possible across
the I-25 corridor and southeast plains today, with the primary storm
risks being hail up to 1.5 inches in diameter, wind gusts over 60
mph, dangerous lightning, and locally heavy rain. Locations at
greatest risk for severe weather today will be across Las Animas
and Baca counties where an isolated tornado will also be possible.

The mountains and valleys will also see the potential for isolated
to scattered thunderstorms this afternoon with the primary risks
being gusty winds up to 50 mph, brief moderate to heavy rainfall,
and lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High fire danger is expected over the mountains and interior
valleys on Thursday, then over much of the region on Friday as
hot, dry and windy conditions develop.

Isolated to scattered afternoon and evening thunderstorms are
anticipated Saturday and Sunday with the primary threats being
wind gusts around 45 mph, hail up to 1/2 inch in diameter and
lightning.

.SPOTTER INFORMATION...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast
Colorado plains.

10/77

In the hours before

Special weather statement, May 30, 2:27 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
327 PM MDT WED MAY 30 2018

COZ094-302215-
Eastern Las Animas County CO-
327 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 415 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Branson, or 26 miles northeast of Des Moines, moving
southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kim.

LAT...LON 3704 10374 3727 10366 3729 10314 3700 10313
      3700 10364
TIME...MOT...LOC 2127Z 294DEG 25KT 3710 10362

ep
Local storm report, May 30, 2:43 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HEAVY RAIN       7 SW CALHAN             38.95N 104.39W
05/30/2018  M1.00 INCH       EL PASO            CO   AMATEUR RADIO

            RAINFALL DURATION 40 MINUTE BETWEEN 1445 AND
            1530 MDT. 1/2 INCH HAIL.

&&

RMG
Special weather statement, May 30, 3:05 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
405 PM MDT WED MAY 30 2018

COZ094-099-302245-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
405 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND SOUTHEASTERN LAS
ANIMAS COUNTIES UNTIL 445 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Kim, or 29 miles west of Springfield, moving southeast
at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pritchett and Kim.

LAT...LON 3702 10348 3764 10324 3762 10261 3702 10279
TIME...MOT...LOC 2205Z 294DEG 49KT 3728 10313

ep
Special weather statement, May 30, 3:07 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
407 PM MDT WED MAY 30 2018

COZ083-086-302245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
407 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT AND
NORTHWESTERN PUEBLO COUNTIES UNTIL 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 18 miles northwest of Pueblo, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pueblo West, Pueblo Reservoir and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3833 10504 3850 10495 3842 10464 3822 10473
TIME...MOT...LOC 2207Z 292DEG 12KT 3839 10492

ep
Special weather statement, May 30, 3:13 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT WED MAY 30 2018

COZ081-084-085-302300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
413 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gleneagle, or 12 miles north of Colorado Springs, moving east at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Black Forest
and Gleneagle.

LAT...LON 3899 10450 3895 10478 3896 10494 3908 10496
      3913 10482 3913 10451
TIME...MOT...LOC 2213Z 278DEG 12KT 3902 10483

Skelly
Local storm report, May 30, 3:21 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             4 ENE AIR FORCE ACADEMY 39.03N 104.80W
05/30/2018  M0.75 INCH       EL PASO            CO   PUBLIC

&&

RMG

The radar

The Pueblo radar (KPUX), 76 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 30, 3:23 PM MST to 3:28 PM MST
Where
El Paso County, 6.04 mi ENE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756254.